Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

How can a large growing bruise be healed?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I am an R.N. and concerned about my husband. He has a bruise on his outer thigh which has steadily gotten larger (from one cm to about 7) and itches continuously. He denies hitting that area. The thing that is concerning is that he has developed severe intentional shaking of his hands. He does take some dextroamphetamine, 2.5 to 5 mg some days, prescribed by MD, and he does drink etoh.
Posted Sat, 21 Apr 2012 in Blood Disorders
Answered by Dr. Robert Galamaga 6 hours later
Hello and thanks for your query.

I can understand how you must be concerned regarding your husband's current condition. Let me try to provide you with some good information and reassurance so we can try to get to the bottom of this.

We have to consider the most likely cause of your husbands Bruz to be some drama. While he does not remember any obvious trauma or fall this is certainly the most likely cause. Sometimes we do traumatize our arms or legs during the day without remembering it as the trauma may not be so painful.

One very important piece of information which you put in your query is that your husband does drink alcohol. If someone drinks quite a bit of alcohol. It can affect the coagulation system. This essentially affects the coagulation system. This makes the blood a bit thinner and more sensitive to trauma.

We have to consider the most likely cause of the area which you have seen on his leg is that he has developed a hematoma. As you know a hematoma is a collection of blood under the skin which is similar to a large bruise. It is concerning that he has had an expansion of the area.
I would like you to monitor the swelling and the bruising that you have perceived very closely over the next few days. The itching is very likely a side effect of having some blood under the skin. Again as I mentioned if he is drinking quite a bit this only makes it more likely that he will have more bleeding than usual.

Again I thank you very much for your question. If you have additional follow-up questions I am available to address them. I wish you and your husband good health in the future.


Dr. Robert.
Above answer was peer-reviewed by
Follow-up: How can a large growing bruise be healed? 1 hour later
Two things; the bruise has been there for about 2 months. I have never seen him fall, he's so damned graceful he's disgusting. Also, could zoloft cause the new shaking. It only came on about 1 month ago. Thank you so much. Chris
Answered by Dr. Robert Galamaga 2 hours later
Hi XXXXXXX and thanks for the followup.

I would expect it to have improved at least to some degree in a 2 month period. sometimes, however, particularly if one is prone to bleeding due to use of aspirin or perhaps to mild liver dysfunction in your husband's case - it may take quite a bit longer. One thought I did have is that there is a remote possibility this could be a lyme's type rash - unlikely but remotely possible. Have you or he had any exposure to the outdoors where you may have been exposed to tics?

As for the shaking - yes, zoloft could cause this if the serotonin level is too high. This coupled with the dextroamphetamine could be synergistic. If he has not had a good panel of screening bloodwork including a CBC, CMP and also an INR - a good assessment of the liver function as the coagulation factors are produced there - I would recommend you pursue that somehow. He could try a lower dose of the Zoloft - perhaps half of a tablet daily and see if the shaking improves.

I am still available for any followups if you have some.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor